Skip to content
Omnikalc

IMPROVE VTE risk score

Assess the risk of venous thromboembolism in a patient admitted to a medical ward from seven factors, to help decide on thromboprophylaxis.

Updated on
Your inputs

Results

IMPROVE VTE score

4

4 or more: high VTE risk; pharmacological prophylaxis unless bleeding risk is high

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Patients admitted to a medical ward for pneumonia, heart failure or a flare of a chronic disease are at risk of deep vein thrombosis and pulmonary embolism, but most of them are at low risk and anticoagulant prophylaxis can cause bleeding. The IMPROVE VTE risk score comes from the International Medical Prevention Registry on Venous Thromboembolism, which followed more than 15,000 medical inpatients. It keeps the seven factors that predicted venous thromboembolism (VTE) within three months.

The factors

Factor Points
Previous VTE 3
Known thrombophilia 2
Current lower limb paralysis 2
Active cancer 2
Immobilization for 7 days or more 1
Stay in an intensive or coronary care unit 1
Age over 60 1

A previous clot weighs the most: it alone puts a patient in the moderate group.

Example

A 72-year-old (1) with active lung cancer (2), bedbound for more than a week (1), scores 4: high risk.

Interpretation

Score Risk Usual approach
0 to 1 low no pharmacological prophylaxis, encourage walking
2 to 3 moderate prophylaxis usually considered
4 or more high pharmacological prophylaxis unless the bleeding risk is high

The observed three-month VTE rate rises from well under 1% at a score of 0 to several percent at 4 or more. Some guidelines use a threshold of 2 and others 4; follow your hospital’s protocol.

IMPROVE and Padua

The Padua prediction score is another widely used tool, with eleven items and a threshold of 4. IMPROVE is shorter and was derived and validated in large international cohorts; adding the D-dimer (the IMPROVEDD score) improves it further. Both should be paired with a bleeding risk assessment, for which the IMPROVE registry also produced a bleeding score.

Limits

IMPROVE applies to acutely ill medical patients, not to surgical, trauma or obstetric patients, who have their own scores such as Caprini. Mechanical prophylaxis with compression stockings or pneumatic devices is an option when anticoagulants are not suitable.

Frequently asked questions

What IMPROVE score needs prophylaxis?

Usually 2 or more, and especially 4 or more, if the bleeding risk allows it.

Which patients is the IMPROVE score for?

Acutely ill adults admitted to medical wards, not surgical or trauma patients.

What is the difference between IMPROVE and Padua?

Both assess VTE risk in medical inpatients; IMPROVE has seven items, Padua eleven.

What is IMPROVEDD?

IMPROVE plus 2 points for a D-dimer above twice the upper limit of normal.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.